Alert archive / Alabama / Wind Advisories in 2019

Wind Advisory 9, NWS Huntsville, AL

November 11, 201911 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this wind advisory at Nov 11, 2019, 9:39 PM CST for 11 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It took effect at Nov 11, 2019, 11:00 PM CST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Nov 11, 2019, 9:39 PM CST (03:39 UTC)
In effect from
Nov 11, 2019, 11:00 PM CST
Expired
Nov 12, 2019, 12:00 PM CST
In force
13 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2019-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2019-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

944 
WWUS74 KHUN 120339
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
939 PM CST Mon Nov 11 2019

ALZ001>010-016-TNZ076-096-097-121800-
/O.NEW.KHUN.WI.Y.0009.191112T0500Z-191112T1800Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
939 PM CST Mon Nov 11 2019

...WIND ADVISORY IN EFFECT UNTIL NOON CST TUESDAY...

* WHAT...North winds around 20 mph with gusts of 35 to 40 mph 
  possible.

* WHERE...All counties in northern Alabama as well as Lincoln,
  Franklin and Moore counties in southern middle Tennessee.  
 
* WHEN...Until noon CST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

20

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this wind advisory went out at Nov 11, 6:02 PM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Nov 11, 6:02 PM CST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
602 PM CST Mon Nov 11 2019

.UPDATE...
For 00Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 305 PM CST Mon Nov 11 2019

Rain is starting to fall across the Tennessee Valley, a little
earlier than anticipated. That's alright, though. The front right now
is draped from about Shreveport, LA to Bowling Green, KY. The
freezing line sits farther back around northern Arkansas to far
southern Illinois. That is approaching a bit faster than earlier
models suggested, so bumped up the changeover to snow, now starting
around MSL around 11 PM to 12 AM, and HSV around 1-2 AM. This may
allow for a longer period of snow across our area, but we will still
be fighting the limiting factor of warm ground temps (we got up into
the upper 60s today) and cold dry air moving in causing a lot of the
precipitation to evaporate. Still think accumulations will be light
(<0.5 inch), if anything accumulates at all, and mostly on grassy and
elevated surfaces. Precipitation should come to an end by 6-8 AM.

.SHORT TERM...(Tuesday through Tuesday night)
Issued at 305 PM CST Mon Nov 11 2019

The main story on Tuesday will be winds and cold temperatures.
Temperatures will bottom out in the mid 20s around 9-10 AM. A strong
pressure gradient over the area will generate northerly sustained
winds 15-25 mph with gusts up to 35 mph. This will make it feel like
temperatures are in the low teens through the morning hours and low
20s through the afternoon. The gradient starts to relax Tuesday
night, meaning winds will be weakening. While this will help wind
chill, this will allow temperatures to plummet into the low 20s with
wind chills in the mid teens.

.LONG TERM...(Wednesday through Sunday)
Issued at 305 PM CST Mon Nov 11 2019

High pressure will center over the Ohio River Valley region by early
Wednesday, keeping cold and dry conditions around with northerly
flow aloft. As the center of high pressure continues tracking toward
the Atlantic Coast, winds will veer to the south resulting in a
gradual warming trend through the end of the week. Despite mostly
clear skies and light winds near the surface, temperatures will
remain below seasonal norms through the end of the work week, with
high temps topping out in the middle 50s by friday and overnight lows
remaining near or below the freezing mark. A weak upper trough will
move over the region on Friday, but will have little effect on
temperatures and is not expected to be accompanied by any
precipitation. Temperatures warm closer to seasonal norms over the
weekend, with highs near 60 and lows finally rising above freezing.

Long term guidance solutions really begin to diverge toward the
beginning of next week, but there is some signal that an active
weather pattern will return to the southeast by Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 535 PM CST Mon Nov 11 2019

Precipitation has shifted SE of KMSL over the last hour or so. This
has allowed cigs to climb into the VFR realm again. Expect this to
continue based on observations and radar until around 2Z, when
additional rainfall and low clouds move back into KMSL behind the
front. Not as sure KHSV will see the break in very light precipitation
before activity behind the front fills in later this evening. VFR
conditions continue at KHSV and don't expect them to drop until
around 03Z. MVFR CIGS or VSBYS will continue until 06Z at KMSL and
07Z at KHSV, when RA should change over to a mix of rain and snow,
before changing over to snow or a mix of sleet and snow. Included a
tempo group for this precipitation change at KMSL between 06Z and
08Z for PLSN and a prob30 group for PLSN mix at KHSV between 09Z and
12Z, when some lower IFR/LIFR CIGS could occur. Northwest winds will
be breezy all night with sustained winds around 20 knots gusting to
around 28 knots at times. MVFR CIGS and VSBYS should return to both
terminals around 10Z, before VFR conditions and clearing occurs after
15Z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...McCoy
SHORT TERM...McCoy
LONG TERM...AMP.24
AVIATION...KTW

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Nov 11, 2:22 PM CST, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
222 PM CST Mon Nov 11 2019

ALZ001>010-016-TNZ076-096-097-121130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
222 PM CST Mon Nov 11 2019

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

The probability of widespread hazardous weather is low.

A brief transition to a wintry mix of precipitation is expected late
tonight into early Tuesday morning, behind a strong cold front.
Little to no accumulations are expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

No hazardous weather is expected at this time.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Nov 11, 4:56 PM CST, 4 hours 43 minutes before
Special Weather Statement...CORRECTED
National Weather Service Huntsville AL
456 PM CST Mon Nov 11 2019

ALZ001>010-016-TNZ076-096-097-120600-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield,
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens,
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab,
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg,
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs,
and Cowan
456 PM CST Mon Nov 11 2019

...Bitter Cold Air with a Brief Period of Light Wintry Precipitation
Expected to Affect South Middle Tennessee and North Alabama Late
Tonight...

A strong cold front will move across the Tennessee Valley late this
evening and overnight, bringing much colder air to the region.
Widespread rain is expected to change over to a mixture of sleet and
snow briefly late tonight, before tapering off by sunrise Tuesday
morning.

A light dusting to no accumulation of wintry precipitation is
expected. As a result, travel impacts should be very minimal across
the entire region. However, an isolated slick spot or two may be
possible on area roadways, mainly on bridges and overpasses.

Additionally, the combination of gusty northerly winds up to 20 to
25 mph and the bitter cold air filtering into the region will drop
wind chills to around 10 degrees by early Tuesday morning across the
Tennessee Valley.

Nearby

Wind Advisories in Alabama, 2019Wind Advisories in Tennessee, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.